http://www.cbsnews.com/8301-504763_162-20127903-10391704/halloween-licorice-could-cause-heart-trouble-fda-warns/

CBS) Happy Halloween, candy-lovers! Each year dentists warn parents not let their kids eat too much candy, but a new warning from the FDA is aimed directly at parents:

Eating too much black licorice can kill you.

Adults over 40 can overdose if they eat more than two ounces of black licorice per day for at least two weeks, the FDA warned in a statement. It's preaching a message of moderation for lovers of the classic candy - kids as well as adults.

Black licorice contains glycyrrhizin, a sweetening compound that can cause the body's potassium levels to plummet. A potassium drop can lead to an irregular heart rhythm, high blood pressure, and sometimes heart failure.

The agency also warned black licorice can interact with some medications and supplements, and to check with a doctor before snacking. Licorice might decrease the anticoagulant drug Warfarin's effectiveness, and may interfere with estrogen hormone pills, diuretics, and steroids like prednisone, according to the National Institutes of Health.

Dr. Linda Katz, director of cosmetics and colors at the FDA, said last year the agency received a report of a licorice lover who had many health issues from eating the candy, while other studies have linked black licorice to health problems in adults, or those with a history of heart disease and high blood pressure. Katz said once you stop eating licorice, potassium levels restore to normal with no permanent health problems.

If you have been eating a lot of black licorice and are experiencing an irregular heartbeat, stop eating it immediately and contact a doctor.